Connecticut, 2024

High Wind in Connecticut, August 9, 2024

August 9, 2024 · NWS OKX · 2 events in 1 county or zone

The pressure gradient tightened over the region as a cold front associated with the remnants of tropical system Debby approached from the west. This produced strong winds over southern Connecticut during the afternoon to early evening hours of Aug 9, 2024.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened over the region as a cold front associated with the remnants of tropical system Debby approached from the west. This produced strong winds over southern Connecticut during the afternoon to early evening hours of Aug 9, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 1:19 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 9, 1:19 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
219 PM EDT Fri Aug 9 2024

.SYNOPSIS...
A warm front will lift north of the area this morning, while
post-tropical depression Debby lifts north across the Appalachians,
interacting with an approaching cold front. The low will pass
well west of the area today and then to the north tonight, sending
a strong front through the area tonight into Saturday morning.
Broad low pressure will remain to the north from Saturday night
into the middle of next week, with high pressure off to the west,
and only a few weak surface troughs or cold frontal passages.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tornado Watch 616 has been replaced with 617 and includes
Orange County, Rockland, Putnam, and Westchester in New York,
and Essex, Union, Bergen, and Passaic counties in NJ, which is
in effect until 10 pm.

Main line of showers and thunderstorms is just west of the
forecast area in western PA and south central NY as of just
after 2 pm. South to north warm conveyor belt bands of tropical
showers continue to develop across the area the Lower Hudson
Valley, NE NJ, and southern CT. With moderate instability, and
high helicity, this could result in mini supercells this morning
into the afternoon. Best chance is across the watch area across
NE NJ and the Lower Hudson Valley.

Warm front has lifted north across much of CT and eastern
portions of the Lower Hudson Valley and will continue to push
north this morning. Much of the shower activity is limited to
the Hudson Valley, NE NJ and inland southern CT, mainly north
of the warm front and to the south in the warm sector. Warm
precipitation processes in a tropical airmass are allowing for
heavier pockets of rain. As the morning progresses, much of the
shower activity will lift north of the area with the best
thermal forcing. However, the strengthening southerly flow to
the east of Post- tropical depression Debby will allow for
upslope and possible showers and isolated thunderstorms to
continue, but mainly across the Lower Hudson Valley. To the
east, dry air in the mid levels will keep coastal areas mainly
rain-free to start the day, barring some spotty activity.

At the same time, a large upper vortex across the Great Lakes
will send a strong cold front eastward. Moisture from Debby and
instability will allow for a band of heavy rain producing
showers and thunderstorms to work east and into far western
areas by late this afternoon, then working east through the
night, exiting far eastern LI and SE CT by daybreak. Trend over
the last few days have been for a faster system and less rainfall.
We are now looking at about half an inch across NYC and LI, with
amounts of 1 to possibly 2 inches to the north and west. Western
portions of Orange County NY and western Passaic could see amounts
closer to 2 inches. PWAT values will be at near all-time level
of around 2.50". Thus, localized higher amounts are possible,
but storms will track quickly south to north along the front and
pre-frontal trough, which will be steadily moving east. The
progressive nature of the system will spare the area much higher
rainfall amounts that looked possible earlier this week. WPC
has ares north and west of NYC in slight risk for excessive
rainfall, with a marginal risk to the east. There is a small
portion from Port Jervis west that is a moderate risk.

As for the severe weather threat, this is very much a tropical
airmass with skinny CAPE (mainly 500-1000 J/KG) and increasing
deep-layer shear. Hodographs across the area show helicity
values increasing to 200-300 m2/s2 by this afternoon across the
Lower Hudson Valley and NE NJ, with lower values to the east
(mainly due to weaker shear vectors and smaller hodographs areas).
Thus, there is a local threat for brief tornadoes with mini
supercell development (low-topped convection). Latest CAMs do
show weakening of the convection as it works toward coastal
area tonight, partly due to the weaker shear and decreasing
instability.

There is also a wind advisory for coastal locations with mixed
layer winds showing the potential of mixing down 40 kt (46 mph)
gusts to the surface this afternoon into this evening. 00Z HRRR
max gust potential showing about 45 kt. There is a chance that
some of these gusts push farther inland, but confidence is
lower. Wind Advisory may also need to shortened later for
eastern areas as the core of the LLJ passes to the east by early
morning.

It will be warm and muggy with temperatures in the upper 70s to
lower 80s with dew points well into the 70s. In fact, there
are heat indices around 90 at the coast this afternoon.
Overnight lows will be in the upper 60s to lower 70s with some
drier air arriving behind the front late.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A westerly flow on Saturday will bring in a significantly drier
air mass into the region. Cold advection lags behind the front
and the airmass should heat up nicely into the lower and mid
80s. Dew points will be falling through the 60s. Dry conditions
with seasonable temperatures will be on tap for Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A mainly dry period is expected, with plenty of sunshine, and near
to slightly below normal temperatures late this weekend into early
next week as a broad upper trough lingers over the Northeast. The
trough begins to pull out during mid week, with temps rising to a
little above normal by Wed-Thu.

A few surface troughs or weak cold frontal passages are possible
through the middle of next week. The current pattern will hold
tropical air south of the area, with dewpoints in the upper 50s and
lower 60s. With low moisture and weak lift, most of these surface
trough/weak cold frontal passages should be mainly dry, with no
more than 10 or 20 PoP.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A strong cold approaches this afternoon and moves across later this
evening northwest and passes east early Saturday morning.

MVFR ceilings across the region may briefly be IFR, especially
along the coast and later this afternoon., however, low
confidence in flight categories and timing. As a line of
showers and thunderstorms move into the terminals late afternoon
into this evening with IFR conditions likely. After the main
band of showers and thunderstorms a few shower may in in the
area into late tonight with mainly MVFR, and possibly becoming
VFR before the showers end. Gradual improving conditions are
expected late tonight into early Saturday morning as the showers
end. Then VFR Saturday.

S to SE winds 15-25 kt with gusts 30-40 kt, strongest near the
coast, a few occasional gusts 40-45 kt. Winds should begin
weakening this evening once the front passes and wind direction
shifts to the SW to W. The timing of this shift and weakening
may be off by 1-3 hours in the TAF. Winds become W-WNW early
Saturday morning.

LLWS 45 to 55kt into early this evening ends quickly west to
east late evening into the overnight.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low confidence flight category forecast into this evening with
amendments expected, with ceilings mostly MVFR.

Moderate confidence with the timing of main band of showers and
embedded thunderstorms late afternoon into this evening.

Peak gusts 40-45 kt possible 18-00Z.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

Saturday-Wednesday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Gales are up for all waters today into tonight.

As post-tropical depression Debby passes to the west today along
with an approaching cold front, southerly winds will steadily
increase this morning with gale force gusts possible by late
morning, continuing into the night. Gales could come down
sooner tonight with an inversion setting up and the LLJ passing
to the east. Seas on the ocean will build to 8 to 10 ft by this
evening, with 3 to 6 ft across Long Island Sound. Once the gale
warning ends small craft conditions linger into Saturday
morning on the non ocean waters, and on the ocean into Saturday
night as seas remain elevated. Otherwise, quiet cond should
prevail from then into Tue night, with generally light winds.

&&

.HYDROLOGY...
Isolated to scattered flash flooding will be possible later
today into early Saturday morning. Rainfall rates of 1 inch per
hour during the heaviest rain is likely, with rates as high as
2 inches per hour in localized areas. The best chance to see
these higher hourly rates will be across the Lower Hudson
Valley. Rapid responding small stream flooding and urban/poor
drainage flooding will be possible given antecedent rains/saturated
grounds. The overall higher chances for flooding will be across
northeastern New Jersey, into the lower Hudson Valley where WPC
maintains a slight risk of flash flooding. The remainder of the
area is in a marginal risk for flash flooding with mainly poor
drainage and urban flooding is possible. Rainfall amounts will
range from around half an inch across LI and the NYC metro
(downward trend), to 1 to 2 inches north and west.

There are no hydrologic concerns from Sat night into mid next
week.

&&

.TIDES/COASTAL FLOODING...
There is a high risk for rip currents today through Saturday
evening as breaking surf builds to 5 to 11 feet by mid to late
afternoon and remains at least 7 feet into midday Saturday. A
high surf advisory remains in effect from noon EDT today through
noon EDT Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 11 PM EDT this evening for CTZ005.
     Wind Advisory until 6 AM EDT Saturday for CTZ009>012.
NY...Wind Advisory until 11 PM EDT this evening for NYZ067>070.
     Wind Advisory until 6 AM EDT Saturday for NYZ078>081-177-179.
     Wind Advisory until 11 PM EDT this evening for NYZ071>075-176-
     178.
     High Risk for Rip Currents through Saturday evening for NYZ075-080-
     081-178-179.
     High Surf Advisory until noon EDT Saturday for NYZ075-080-081-
     178-179.
NJ...Wind Advisory until 11 PM EDT this evening for NJZ002-004-
     103>108.
     Wind Advisory until 11 PM EDT this evening for NJZ006.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ331-332-335-340-
     345-350-353-355.
     Gale Warning until 2 AM EDT Saturday for ANZ338.

&&

SYNOPSIS...DW
NEAR TERM...JP/DW
SHORT TERM...DW
LONG TERM...BG
AVIATION...MET
MARINE...BG/DW
HYDROLOGY...BG/DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 9, 2:30 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
330 PM EDT Fri Aug 9 2024

NJZ002-004-103>108-NYZ067>071-101930-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
330 PM EDT Fri Aug 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TORNADO WATCH 617 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Wind Advisory.

There is the potential for isolated to scattered instances of flash
flooding late this afternoon into tonight, along with urban and poor
drainage flooding. In addition, there slight risk for severe weather
for the area, with the primary threat being damaging winds with a
localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-NJZ006-NYZ072>074-176-101930-
Northern Fairfield-Hudson-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
330 PM EDT Fri Aug 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is the potential for isolated instances of flash flooding late
this afternoon into tonight, along with urban and poor drainage
flooding. In addition, there is a marginal to slight risk for severe
weather for the area, with the primary threat being damaging winds
with a localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009>012-NYZ078-079-177-101930-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Northwest Suffolk-Northeast Suffolk-
Northern Nassau-
330 PM EDT Fri Aug 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is the potential for isolated instances of flash flooding late
this afternoon into tonight, along with urban and poor drainage
flooding. In addition, there is a marginal risk for severe weather
for the area, with the primary threat being damaging winds with a
localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-101930-
Northern New Haven-Northern Middlesex-Northern New London-
330 PM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-101930-
Kings (Brooklyn)-Southern Queens-
330 PM EDT Fri Aug 9 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Rip Current Risk.
   High Surf Advisory.

There is the potential for isolated instances of flash flooding late
this afternoon into tonight, along with urban and poor drainage
flooding. In addition, there is a marginal to slight risk for severe
weather for the area, with the primary threat being damaging winds
with a localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-179-101930-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
330 PM EDT Fri Aug 9 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 2 AM EDT SATURDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Rip Current Risk.
   High Surf Advisory.

There is the potential for isolated instances of flash flooding late
this afternoon into tonight, along with urban and poor drainage
flooding. In addition, there is a marginal risk for severe weather
for the area, with the primary threat being damaging winds with a
localized tornado threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-101930-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
330 PM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-101930-
New York Harbor-
330 PM EDT Fri Aug 9 2024

...GALE WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Aug 9, 2:16 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
316 PM EDT Fri Aug 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Non-Tstm Wnd Dmg 1 WSW Ridgewood         40.98N 74.13W
08/09/2024                   Bergen             NJ   Trained Spotter

            Tree down with wires down, power knocked out
            to neighboring houses.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Fairfield

When
August 9, 2:30 PM EST to 3:30 PM EST
Where
Northern Fairfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Broadcast media reported wires down on Route 53 in Danbury at 300 PM Local Standard Time.

High Wind, Northern Fairfield

When
August 9, 4:30 PM EST to 5:30 PM EST
Where
Northern Fairfield forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Broadcast Media reported a tree down on a house in the East Hayestown Road area in Danbury, CT at 511 PM Local Standard Time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2024Every state in 2024This day in weather historyWarnings in Connecticut, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215339, 1215340.